Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the shellability of the order complex of the subgroup lattice of a finite group

Author: John Shareshian
Journal: Trans. Amer. Math. Soc. 353 (2001), 2689-2703
MSC (1991): Primary 06A11; Secondary 20E15
Published electronically: March 12, 2001
MathSciNet review: 1828468
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We show that the order complex of the subgroup lattice of a finite group $G$ is nonpure shellable if and only if $G$ is solvable. A by-product of the proof that nonsolvable groups do not have shellable subgroup lattices is the determination of the homotopy types of the order complexes of the subgroup lattices of many minimal simple groups.

References [Enhancements On Off] (What's this?)

  • 1. A. Björner, Shellable and Cohen-Macaulay partially ordered sets, Trans. Amer. Math. Soc. 260 (1980), 159-183. MR 81:06001
  • 2. A. Björner and M. Wachs, Shellable nonpure complexes and posets, I, Trans. Amer. Math. Soc. 348 (1996), 1299-1327. MR 96i:06008
  • 3. J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker and R. A. Wilson, ``Atlas of finite groups. Maximal subgroups and ordinary characters for simple groups. With computational assistance from J. G. Thackray'', Oxford University Press, Oxford, 1985. MR 88g:20025
  • 4. L. E. Dickson, ``Linear Groups with an Exposition of the Galois Theory'', Dover, New York, 1984. MR 21:3488 (earlier ed.)
  • 5. K. Doerk and T. Hawkes, ``Finite Soluble Groups'', de Gruyter Expositions in Mathematics 4, Walter de Gruyter, Berlin, 1992. MR 93k:20033
  • 6. M. Downs, ``Möbius inversion of some classical groups and their application to the enumeration of regular maps'', Ph.D. Thesis, University of Southampton, 1988.
  • 7. M. Downs, The Möbius function of $PSL_2(q)$, with an application to the maximal normal subgroups of the modular group, J. London Math. Soc. (2) 43 (1991), 61-75. MR 92d:20071
  • 8. L. C. Glaser, ``Geometrical Combinatorial Topology'', vol. 1, Van Nostrand, New York, 1970.
  • 9. P. Hall, The Eulerian functions of a group, Quart. J. Math. 7 (1936), 134-151.
  • 10. K. Iwasawa, Über die endlichen Gruppen und die Verbände ihrer Untergruppen, J. Fac. Sci. Imp. Univ. Tokyo 4 (1941), 171-199. MR 3:193h
  • 11. C. Kratzer and J. Thévenaz, Type d'homotopie des treillis et treillis des sous-groupes d'un groupe fini, Comment. Math. Helv. 60 (1985), 85-106. MR 87b:06017
  • 12. D. Quillen, Homotopy Properties of the Poset of Nontrivial $p$-Subgroups of a Group, Advances in Math. 28 (1978), 101-128. MR 80k:20049
  • 13. J. Shareshian, ``Combinatorial properties of subgroup lattices of finite groups'', Ph.D. Thesis, Rutgers University, 1996.
  • 14. R. Stanley, Supersolvable lattices, Algebra Universalis 2 (1972), 197-217. MR 46:8920
  • 15. M. Suzuki, On a class of doubly transitive groups, Annals of Math. 75 (1962), 105-145. MR 25:112
  • 16. J. Thévenaz, The top homology of the lattice of subgroups of a solvable group, Discrete Math. 55 (1985), 291-303. MR 86j:20045
  • 17. J. G. Thompson, Nonsolvable finite groups all of whose local subgroups are solvable, Bull. Amer. Math. Soc. 74 (1968), 383-437. MR 37:6367
  • 18. V. Welker, Shellability in the lattice of subgroups of a finite group, in ``Jerusalem Combinatorics '93'', Contemp. Math. 178, Amer. Math. Soc., Providence, RI, 1994, pp. 335-360. MR 95k:06014

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 06A11, 20E15

Retrieve articles in all journals with MSC (1991): 06A11, 20E15

Additional Information

John Shareshian
Affiliation: California Institute of Technology, Pasadena, California 91125
Address at time of publication: Department of Mathematics, University of Miami, Coral Gables, Florida 33124

Received by editor(s): February 18, 1999
Received by editor(s) in revised form: May 1, 1999
Published electronically: March 12, 2001
Article copyright: © Copyright 2001 American Mathematical Society